Three weeks ago I had IPL for my face and neck. I had it to treat some discolorations around my mouth, 10 spots to be precise. But the procedure burned and scabbed my mouth into a dark brown. It was terrible. It still looks bruised now, and the spots are still red around my mouth. It appears as if I have a red moustache, and I have to use makeup to conceal it and sunscreen as well, even if I don't live in a sunny climate. Will the redness ever go away? It seems like I'm going to have white spots.
IPL Burns Still Tender After Three Weeks
Doctor Answers (3)
IPL and burns
It is very common and in fact desired if the spots turn brown and gradually flake off, but this usually happens within one weeks time. It should not be raw but can stay red for some time. It would be important if it is healed to use sun block.
IPL burn marks
Based on your description, it sounds like you are healing fairly well. We have a recovery gel that we use after some laser treatments that acts like a cross between neosporin and vaseline. If the area feels raw, continue to keep it moisturized with neosporin or an equivalent to ensure proper healing.
We would worry more if you were describing a deep scab in the area. Deep scabbing after laser treatments can cause hypopigmented marks (white or lighter areas) around the are of the burn. This does not sound like it's happening to you and we would expect the redness to fade over time as a normal part of the healing process.
It would not hurt at all to go back to your practitioner to discuss and/or to have a different physician take a look.
Gentle Waves, Redness Relief
My advice would be to see a dermatologist for the resolution of this problem. Frankly, with the proliferation of poorly regulated "medi-spas" we are seeing more and more patients with issues like yours. This is not to say your problem happened there, but that is the fact of the matter.
A dermatologist can best evaluate the damage and take measures to correct it.
Depending on the stage of the problem, we use such treatments as Gentle Waves, Biafine, Calming Cream, and hydroquinone.
You are doing the correct thing by using sunscreens.
The skin, especially the face, has great reslience. Your problem will be much less noticable with the passage of time. It is more than likely that there will not be any sequelae.
You might also like...
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.
You might also like...
Ask a Doctor
Get personalized answers from board-certified doctors. For free.